Texas, 2013Hail in Texas, April 28, 2013
April 28, 2013 · NWS MAF · 2 events in 1 county or zone
A weak mid-level trough was over Texas, and plentiful moisture was in place across the area. Also, there was good instability present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid-level trough was over Texas, and plentiful moisture was in place across the area. Also, there was good instability present. This contributed to thunderstorms developing across the Lower Trans Pecos.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 5:10 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 28, 5:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT SUN APR 28 2013
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA THIS
AFTERNOON...BUT CHANCES FOR TS AT ANY TAF SITE IS LOW SO LEFT IT
OUT OF THE FORECAST. ALL TS WILL END BY 03Z. WINDS MAY BE
VARIABLE DUE TO OUTFLOW FROM THUNDERSTORMS FOR THE FIRST FEW HOURS
OF THE TAF...BUT THE GENERAL ENVIRONMENTAL WIND FLOW WILL BE FROM
THE SOUTHEAST THROUGH SOUTHWEST. VFR CONDITIONS WILL CONTINUE
THROUGH THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 255 PM CDT SUN APR 28 2013/
DISCUSSION...
NOT MANY CHANGES IN THE SHORT TERM. WV IMAGERY SHOWS THE UPPER
TROUGH PASSING THRU SE NM/WEST TEXAS...W/OUT MUCH FANFARE. LATEST
SFC ANALYSIS SHOWS NO CAP THIS AFTERNOON...W/WIDESPREAD SBCAPES OF
1000-3000 J/KG ACROSS THE AREA. UNFORTUNATELY...LOW LVL FOCI FOR
INITIATION ARE HARD TO DISCERN...AND W/AREA RADARS SHOW CONVECTION
DEVELOPED FROM THE GUADALUPES TO THE DAVIS MTNS...ANY ACTIVITY WILL
BE LARGELY OROGRAPHICALLY/DIURNALLY-DRIVEN. FORECAST SOUNDINGS ARE
NOT IMPRESSIVE...SAVE FOR STEEP MID-LVL LR/S AND DRY SUBCLOUD
LAYERS...SO A STORM OR TWO MAY BE ABLE TO SQUEEZE OUT SOME
MARGINALLY SVR HAIL/WINDS THRU THE EVENING HRS. MONDAY...THE UPPER
TROUGH WILL BE SE OF THE AREA...DIMINISHING CHANCES FURTHER...AND
WE/VE LOWERED POPS OVER THE SRN HALF OF THE FA TO ISOLATED...TO
COVER FOR MORE DIURNAL ACTIVITY OMTNS. IN THE MEANTIME...MODELS
CONTINUE STRENGTHENING THE THERMAL RIDGE THRU TUESDAY...WARMING
TEMPS TO THE 90S MOST PLACES BY TUESDAY AFTERNOON. WEDNESDAY...A
STRONG COLD FRONT ARRIVES AHEAD OF THE NEXT UPPER LEVEL
TROUGH...W/MODELS BRINGING THE FRONT INTO THE WRN LOW ROLLING
PLAINS/PB BY 18Z. GIVEN THIS TIMING...THE FRONT MAY SLOW OR HANG
UP BUT...GIVEN THE PAST FEW...IT WOULDN/T BE SURPRISING IF IT
DIDN/T. AT ANY RATE...CLOSE ATTN WILL NEED TO BE PAID TO TEMPS WED
AFTERNOON...AND WE/VE UNDERCUT GUIDANCE ON THE ASSUMPTION OF SOONER
THAN LATER ON FROPA. THESE TEMPS WILL LIKELY HAVE TO BE LOWERED
FURTHER IF TRENDS KEEP UP. THERE REMAINS THE QUESTION OF PRECIP
W/THIS FRONT AND W/THE PASSAGE OF THE UPPER TROUGH WEDNESDAY NIGHT...AND
ALL MODELS OFFER DIFFERENT SOLUTIONS IN REGARDS TO MOISTURE RETURN
AND INSTABILITY AHEAD OF THE FRONT. ALL ARE IN GOOD AGREEMENT IN
DEVELOPING QPF OVER THE ERN ZONES...AND SO WE/LL INSERT MINIMAL
CONVECTIVE CHANCES THERE WEDNESDAY NIGHT...TO BE ADJUSTED AS
NEEDED.
POST-FRONTAL WINDS REMAIN A CONCERN...W/MODELS TIGHTENING UP SFC
PRESSURE GRADS WEDNESDAY NIGHT OVER THE NW CWA TO 10MB/130NM.
MODELS GUIDANCE STILL APPEARS TOO HIGH FOR THIS TIME OF YEAR...BUT
IS COMING DOWN FROM YESTERDAY/S FORECASTS. WE/LL CONTINUE TAKING
THEM DOWN A NOTCH...AS THEY/RE STILL A WAYS OUT.
OTHERWISE...THURSDAY LOOKS TO BE WELL-BLO NORMAL...W/A SLOW WARMUP
INTO THE WEEKEND. AS COLD AS THIS NEXT AMS APPEARS TO BE...TEMPS
SHOULD ROUND OUT THE EXTENDED BELOW NORMAL.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
10
Hazardous weather outlook, Apr 28, 1:50 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SUN APR 28 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
250 PM CDT SUN APR 28 2013 /150 PM MDT SUN APR 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH
THIS EVENING OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
WIND GUSTS TO 55 MPH...SMALL HAIL...AND LIGHTNING ARE EXPECTED.
LOOK FOR THIS ACTIVITY TO DISSIPATE AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AGAIN
MONDAY AND TUESDAY. THE BEST CHANCES FOR THESE STORMS WILL BE OVER
THE DAVIS MOUNTAINS...MARFA PLATEAU...BIG BEND...AND LOWER TRANS
PECOS REGIONS OF WEST TEXAS.
A STRONG COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO WEDNESDAY NIGHT. GUSTY NORTH WINDS AND BLOWING DUST
WILL ACCOMPANY THIS FRONT. ALSO...GUSTY NORTHEAST WINDS CAN BE
EXPECTED THROUGH GUADALUPE PASS LATE WEDNESDAY NIGHT AND INTO
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 28, 2:13 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT SUN APR 28 2013
TXZ074-081-282045-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
313 PM CDT SUN APR 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER COUNTY UNTIL 345 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF ALTUDA AT 312
PM CDT...MOVING EAST AT 25 MPH. NICKLE SIZED HAIL...WIND GUSTS TO
55 MPH...AND OCCASIONAL LIGHTNING CAN BE EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
&&
LAT...LON 3050 10322 3024 10320 3032 10365 3047 10362
TIME...MOT...LOC 2012Z 272DEG 23KT 3039 10351
Hail, Terrell
- When
- April 28, 6:30 PM CST to 6:35 PM CST
- Where
- Terrell County, 1 mi SE of Sanderson
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.140, -102.388
A thunderstorm developed over Terrell County and produced pingpong ball sized hail one mile southeast of Sanderson.
Hail, Terrell
- When
- April 28, 6:30 PM CST to 6:35 PM CST
- Where
- Terrell County, 3 mi SE of Sanderson
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.119, -102.365
A thunderstorm developed over Terrell County and produced half dollar sized hail three miles southeast of Sanderson.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Puerto Rico, April 28 to 29, 20131 death · 3 injured · 1 event
- Flooding in Michigan, April 28 to 30, 2013$5.1 million · 6 events
- Tornadoes and Hail in Georgia, April 28, 2013$3.1 million · EF0 · 12 events
- Rip Current in Florida, April 28, 20139 injured · 1 event
- Damaging Winds and Heavy Rain in Texas, April 28, 2013$59,000 · 56 kt wind · 6 events
- Flooding in Minnesota, April 28 to 30, 2013$30,000 · 6 events
- High Wind in Montana, April 28 to 29, 201359 kt wind · 17 events
- Tornado and Damaging Winds in Georgia, April 28, 2013$16,000 · EF0 · 4 events
- Hail and Damaging Winds in Alabama, April 28, 2013$15,000 · 1 in hail · 5 events
- Tornado and Damaging Wind in South Carolina, April 28, 2013$14,000 · EF0 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 28, 20133 events
- Flash Flooding in Tennessee, April 28, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439490, 439491.